Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 15, NWS Wakefield, VA

June 25, 2004Currituck County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jun 25, 2004, 4:07 PM EDT for Currituck County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 4:07 PM EDT (20:07 UTC)
Expired
Jun 25, 2004, 4:30 PM EDT
In force
23 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 122 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WFUS51 KAKQ 252007
TORAKQ
NCC053-252030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JUST     
  EAST OF MOYOCK...OR ABOUT OVER CURRITUCK...MOVING EAST AT 45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3660 7604 3642 7605 3637 7537 3660 7535

$$

NS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:40 AM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 9:40 AM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EDT FRI JUN 25 2004

.SHORT TERM (TODAY)...
HAVE MADE COSMETIC CHANGES TO REMOVE EARLY MORNING FOG WORDING...AND
SLIGHT ADJUSTMENTS TO POPS AND SKY CONDITION BASED ON RADAR AND
SATELLITE TRENDS.

MARINE...LIGHT WINDS...FEW CHANGES.

&&

.PREV DISCUSSION...
COLD FRONT STRETCHING FROM UPSTATE NEW YORK TO THE OHIO RIVER VALLEY
AT 7Z...WILL SLOWLY SLIDE SE OVER THE NEXT 24 HOURS AS A WAVE OF
LOW PRESSURE LIFTS NE OUT OF THE LOWER MS RIVER VALLEY ALONG THE
STATIONARY FRONT STRECHING FROM NRN NC INTO NRN MS. THE LOW SHLD BE
OFF THE NRN MID ATLC COAST BY SAT MORNING...ENABLIING THE COLD FRONT
TO FINISH ITS PUSH THROUGH THE REGION BY SAT AFTERNOON...THEN
STALLS OUT OVER THE SE US SAT NIGHT THRU MON AS HIGH PRES BUILDS
DOWN FROM THE UPPER PLAINS. THE FRONT SLOWLY LIFTS N AS A WARM FRONT
LATE MON INTO TUE AS THE HIGH SLIDES OFFSHORE. A COLD FRONT MOVES
THROUGH THE MID ATLC STATES WED.

1-3 MILE VISIBILITIES SUFFICIENTLY WIDESPREAD THAT AM STARTING OFF
ALL ZONES WITH PATCHY FOG THIS AM.

SEVERAL INDICATIONS THAT MOST OF THE AREA WILL DEAL WITH A ROUND OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE THE
MODELS DIFFER IN THERE HANDLING OF THE MOTION OF THE MAIN COLD
FRONT...AND LOCATION OF THE CORE OF THE CONVECTION (ETA SLOWER AND
FURTHER N)...THERE ARE ENOUGH SIMILARITIES TO HAVE A HIGH DEGREE OF
CONFIDENCE THAT RAIN WILL FALL ACROSS THE CWA THIS AFTERNOON AND
TONIGHT. BOTH MODELS AGREE THAT THERE WILL BE GOOD THERMODYNAMICS
WITH 1500-2500 J OF CAPE...LW-LVL THETA-E RIDGE MOVING ACRS REGION...
LIS -2 TO -5...W/ A REGION OF STRONG 700MB OMEGA MOVING ACROSS THE
CWA...A 40-50 KT 5H AND 85H JET...WITH SOME DIRECTIONAL SHEAR. BOTH
MODELS ALSO AGREE THERE WILL BE GOOD DYNAMICAL SUPPORT WITH BOTH
FRONTOGENTIC AND Q-VECTOR CONVERGENCE IN THE 85H-7H AND 7H-5H
LAYERS...THIS IN RESPONSE TO APPROACH OF 850 COLD FROTN (STRONGER
AND FASTER IN GFS) AND PASSING OF 7H AND 5H VORTS (THOUGH
CONVECTIVELY OVER-ENHANCED IN GFS). BEST CHC FOR PRECIP IS THIS
AFTN/ERLY EVE ACRS SW 1/2 OF CWA...AND THIS EVENING INTO BEGINNING
OF OVERNIGHT PD ACRS NE 1/2 OF CWA. AS A RESULT OF THIS CONFLUENCE
OF WEAK-MODERATE THERMODYNAMIC AND DYNAMIC FORCING THE CWA IS UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAIN THREAT IS FOR WINDS
AS PWATS OF 1.5 TO 2 INCHES SHLD PROVIDE SUFFICIENT WAQTER LOADING
TO ALLOW FOR MIX DOWN OF SVR WINDS IN SOME LOCATIONS. LW-MID LEVEL
TEMPS STILL ON THE WARM SIDE FOR HAIL. AS FAR AS PRECIP END TIME...
ETA SEEMS TOO HAVE OVERDONE CNVCTV COMPLEX OVR SRN AL...AND ITS
ASSOC PRODUCTION OF DOWN STREAM RIDGING...WHICH WOULD TEND TO SLOW
PROGRESSION OF SHRT WV FRM TX...AS A RESULT LEAN TWD GFS (THOUGH
NOT QUITE AS MUCH QPF...DUE TO INFLUENCE OF CONVECTIVE FEEDBACK IN
VORT STRENGTH). TEMP TODAY BASICALLY BLEND OF THE 3 MOS...AND TEMPS
TONIGHT AND SAT BLEND OF AVN/FWC MOS W/ MET MOS THROWN OUT DUE TO
ITS PARENTS MODELS APPARENT TO SLOW FRONTAL PASSAGE.

SAT NIGHT INTO MON PRETTY STRAIGHT FORWARD WITH HIGH PRESSURE
KEEPING THINGS DRY THROUGH AT LEAST SUN NIGHT. (DONT QUITE SEE
WHERE ETA GETS WAVE FROM FOR LATE SAT NIGHT INTO SUN...SO
DISREGARDED). BY MON FRONT HAS LIFTED FAR ENGH BACK N THAT SRN
ZONES CLOSE ENGH THAT ANY WAVE MVNG ALONG IT WOULD BE ENGH TO TRIGER
SHRA/T-STORM SO INTOD 30 POP ACRS NC ZONES THOSE DAYS W/ SLGT CHC
POPS FURTHER N. LW LVL THKNS AGRUE FOR TEMPS SUN AND MON A TAD BLW
GDNC (WHICH IS BASICALLY WHAT WAS IN THE GRIDS)...SO MADE LITTLE
CHANGES.

DRY FCST FOR NOW W/ TEMPS AOB NRML AS IT APPRS NRN STREAM WINNING
FOR NOW. SOME QUESTION OVER DEGREE OF POTENCY OF FRONT FOR MIDDLE OF
NXT WEEK...IF IT IS AS STRONG AS LATEST GFS SUGGESTS...MIGHT NEED
TO ADD IN POPS FOR TSTMS AHEAD OF IT.  BUT FOR NOW MON NGT-THU FCST
LOOKED GOOD...SO NO CHANGES.

LOCAL MVFR/IFR THIS AM IN PATCHY FOG...THEN VFR...UNTIL
LOCALIZED MVF/IFR THIS AFTN/TONIGHT (FROM SW TO NE) W/ TSTRMS.

ALL IS RELATIVELY QUIET ON THE MARINE FRONT W/ CONDITIONS REMAINING
BLW SCA LVLS THRU THE FCST PD (TUE).

WHILE GENERALLY AM EXPECTING .5-1 OF RAINFALL...COULD BE LOCALIZED
HIGHER AMOUNTS (GIVEN HIGH PWATS) PRODUCING PONDING OF WATER AND/OR
LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

ALREADY THE 4TH WETTEST JUNE ON RECORD AT RIC (8.19 INCHES)...ONLY
NEED .53 TO TIE FOR 3RD AND .63 TO TIE 1972 (AGNUS) AS THE 2ND
WETTEST JUNE ON RECORD.
&&

REILLY/FOSTER/MALOIT
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND
VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-
FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-
HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. ALSO...THERE IS A RISK OF LOCALIZED FLOODING IN ANY
DOWNPOURS DURING THUNDERSTORMS THIS AFTERNOON AND TONIGHT. REFER TO
THE SPECIAL WEATHER STATEMENT...WBCSPSAKQ/WWUS81 KAKQ/...ISSUED AT
438 AM EDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 25, 2:23 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT FRI JUN 25 2004

NCZ012-013-VAZ088-089-092-093-251900-
HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA-SURRY VA-
SUSSEX VA-
223 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORMS ARE AFFECTING SOUTHEAST VIRGINIA...

AT 220 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCE GEORGE
THROUGH SUSSEX...COURTLAND AND JACKSON..MOVING EAST AT 25 MPH.  THE
STORMS WILL AFFECT AREAS FROM SURRY...WAKEFIELD...AND AHOSKIE BY 3
PM.

THE STORMS WILL CONTAIN VERY HEAVY RAIN...GUSTY WINDS TO 45
MPH...SMALL HAIL AND
FREQUENT LIGHTNING.  PONDING OF WATER ON ROADWAYS IS LIKELY...AND
STANDING WATER IN LOW LYING AREAS.  IF YOU CANNOT SEE THE DEPTH OF
WATER ON THE ROADWAYS...THEN TURN AROUND AND FIND AN ALTERNATIVE
ROUTE.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Local storm report, Jun 25, 2:33 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 W COURTLAND           36.71N 77.10W
06/25/2004                   SOUTHAMPTON        VA   TRAINED SPOTTER

            TREES DOWN

&&

FOSTER
Special weather statement, Jun 25, 2:44 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT FRI JUN 25 2004

VAZ098-251915-
VIRGINIA BEACH VA-
244 PM EDT FRI JUN 25 2004

...STRONG THUNDERSTORM OVER SOUTHERN VIRGINIA BEACH...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CITY OF VIRGINIA BEACH...OR
ABOUT 9 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHEASTERN CITY OF
VIRGINIA BEACH AT 300 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WITH THIS STORM MAY CAUSE LOCALIZED FLOODING ON STREETS AND
IN LOW LYING AREAS.

FOSTER
Local storm report, Jun 25, 3:21 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     DOWNTOWN SUFFOLK        36.72N 76.59W
06/25/2004                   CITY OF SUFFOLK    VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE WHALEYVILLE SECTION.

&&

CY
Local storm report, Jun 25, 3:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     3 N GATES               36.55N 76.77W
06/25/2004                   GATES              NC   LAW ENFORCEMENT

            TREES DOWN ALONG HWY 13 NEAR VA BORDER.

0213 PM     TSTM WND GST     DRUM HILL               36.54N 76.73W
06/25/2004  0 MPH            GATES              NC   LAW ENFORCEMENT

            TREES DOWN

&&

CY
Local storm report, Jun 25, 3:58 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          S DOLPHIN               36.84N 77.79W
06/25/2004  F1               BRUNSWICK          VA   NWS EMPLOYEE

            INTERMITTENT 3 MILE PATH 50 YARDS WIDE. PATH STARTED 1
            MILE SSW OF DOLPHIN MOVED EAST. CROP DAMAGE AND TREES
            DOWN TIN ROOFS OFF SHEDS.

&&

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:52 PM EDTSevere Thunderstorm WarningAKQGates38 min
Jun 25, 3:30 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck30 min
Jun 25, 4:23 PM EDTTornado WarningAKQCamden, Currituck22 min
Jun 25, 4:33 PM EDTTornado WarningAKQPasquotank27 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.